Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 200, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 1998, 11:47 PM CDT for Wilson County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 11:47 PM CDT (04:47 UTC)
- Expired
- Jun 30, 1998, 1:00 AM CDT
- In force
- 73 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Wilson County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 9:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 20.8
The text
As transmitted, in the capitals the NWS used until 2016.
115
WUUS1 KICT 300446 RRA
SVRICT
KSC205-300600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1147 PM CDT MON JUN 29 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILSON COUNTY IN SOUTHEAST KANSAS
* UNTIL 100 AM CDT
* AT 1145 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTH OF BUFFALO...OR ABOUT 15 MILES
NORTHWEST OF CHANUTE...MOVING SOUTHEAST AT 40 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BUFFALO
ALTOONA
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.
PWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:19 PM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, Jun 29, 3:19 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT MON JUN 29 1998 ...SHORT TERM... MAIN FCST PROBLEMS THIS AFTERNOON WILL BE THE FROPA TIMING AND MENTION OF TSRA. PRECIP EARLIER TODAY ACRS CWA HAS DISSIPATED WITH ONLY ECHOES WELL TO THE NORTHEAST. FRONT FCST TO MOVE THROUGH OVERNIGHT AND SHOULD BE MOSTLY OUT OF CWA BY 24 HRS. MODELS SHOWING DECENT LIFT ASSOCIATED WITH FRONT AND CONVECTION ALREADY FIRING OVER ERN COLO. WL HAVE MENTION OF TSRA FOR ALL OF CWA OVERNIGHT BUT THINK BRUNT OF ACTIVITY SHOULD STAY ACRS NRN PORTION. TEMPS NOT ALL THAT COOL OVERNIGHT AS BEST COOL AIR WELL TO THE NORTH. WL GENERALLY GO ABV GUID NUMBERS BY A FEW DEGREES. WL ALSO LET HEAT ADVISORY EXPIRE THIS EVENING AS MAJORITY OF AREA WILL DROP BELOW CRITERIA OVERNIGHT. WL ISSUE NPW FOR HEAT AND HANDLE REMAINING 4 HOURS WITH STF. ...LONG TERM... MAIN PROBLEM WITH THIS PACKAGE WILL BE THE CHANCES FOR PRECIPITATION. I WILL FOLLOW THE ETA/AVN SOLUTION DUE TO THE HANDLING OF THE SURFACE FRONT. THE FRONT IS PROGGED TO DROP SOUTH AND ALIGN ITSELF ALONG THE OK/KS BORDER BY MORNING AND THEN FLUTTER AROUND NORTH CENTRAL OKLAHOMA THROUGH F48. THIS SCENARIO WILL FILTER IN SOME COOLER TEMPERATURES THAN WHAT HAS PREVAILED THE PAST WEEK. THE READINGS LOOK TO BE SOMEWHERE AROUND NORMAL FOR THIS TIME OF YEAR. THE PRESENCE OF A BOUNDARY WILL GIVE THE CWA...PRIMARILY THE SOUTHERN HALF...A CHANCE FOR THUNDER THROUGH THE PERIOD. THE BETTER CHANCES WILL OCCUR TUESDAY NIGHT WHEN THE BEST INSTABILITY AND MOISTURE FLUX IS PRESENT. INITIAL THINKING IS THAT A FEW ISOLATED THUNDERSTORMS WILL FIRE DURING THE AFTERNOON HOURS AND THEN DEVELOP INTO AN MCS OVERNIGHT. ...EXTENDED... I WILL ADD A CHANCE FOR THUNDER TO THE EXTENDED DUE TO THE LINGERING SURFACE BOUNDARY JUST TO THE SOUTH. THE TEMPERATURES SHOULD ALSO REBOUND A BIT...BUT REMAIN BELOW WHAT HAS OCCURRED THE PAST WEEK. CHANCE FCSTID = 1 ICT 75 94 71 92 / 30 10 20 30 HUT 74 92 70 92 / 30 10 20 30 EWK 75 93 70 92 / 30 10 20 30 EQA 75 93 70 92 / 30 10 20 30 WLD 76 94 71 93 / 30 10 20 30 RSL 70 91 67 90 / 30 10 20 30 GBD 72 91 67 90 / 30 10 20 30 SLN 75 91 68 90 / 30 10 20 30 MPR 74 91 68 90 / 30 10 20 30 CFV 76 90 70 90 / 30 10 20 30 CNU 76 90 69 89 / 30 10 20 30 K88 75 90 69 89 / 30 10 20 30 .ICT...HEAT ADVISORY FOR THIS EVENING FOR ZONES KSZ032>033... KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Jun 29, 8:48 PM CDT, 2 hours 59 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-300245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 848 PM CDT MON JUN 29 1998 THE HEAT ADVISORY IN EFFECT FOR THE FOLLOWING COUNTIES HAS BEEN ALLOWED TO EXPIRE. CENTRAL KANSAS... BARTON CHASE ELLSWORTH LINCOLN MARION MCPHERSON RICE RUSSELL SALINE... SOUTH CENTRAL KANSAS... BUTLER COWLEY HARPER HARVEY KINGMAN RENO SEDGWICK SUMNER... SOUTHEAST KANSAS... ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON. HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH THE EVENING HOURS...HOWEVER HEAT INDICES HAVE DROPPED BELOW HEAT INDEX CRITERIA. A HEAT ADVISORY IS ISSUED WHEN HIGH HUMIDITIES ARE EXPECTED TO COMBINE WITH HOT TEMPERATURES TO MAKE IT FEEL LIKE IT IS 105 DEGREES OR GREATER.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 66 min |
| Jun 29, 10:50 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 55 min |
| Jun 29, 11:12 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 48 min |
| Jun 30, 1:38 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 62 min |
| Jun 30, 2:41 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 59 min |
| Jun 30, 4:26 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.